by Henri Roca, MD
Our medical providers may not tell us about the interactions between food and medicines. These interactions can sometimes make the medication work less effectively or perhaps lead to increased medication levels in the body. Before we talk specifics, here are a few basic rules to follow when taking medication:
- Take the medication as prescribed.
- Take it generally at the same time each day.
Bananas, along with other foods such as oranges, green leafy vegetables, “lite salt” and “no salt” (salt substitutes), contain high levels of potassium. If you take potassium-sparing water pills (diuretics) or blood pressure medications (ACE inhibitors), you could inadvertently end up with too much potassium. You’ll need to balance the primary effects for which you use the medication with the secondary effects, or side effects, of that medication.
For example, water pills reduce your total body water, can reduce swelling in your legs and decrease your overall blood volume, but they also make you lose potassium. A few medications, known as potassium-sparing water pills, do their jobs without causing potassium loss. When people take standard water pills, they often need to supplement with potassium pills as well. For these individuals eating additional bananas could be helpful. Keep in mind that too much potassium can cause palpitations.
Kale and leafy greens
Kale, spinach, other greens, broccoli, cabbage, and Brussels sprouts are rich sources of vitamin C and iron as well as vitamin K. If you are taking Coumadin or warfarin in order to thin your blood, Vitamin K can counteract the effect of the medication and make the medication work less effectively. This is especially troublesome for individuals who are trying to prevent a stroke.
Just one small glass of grapefruit juice is enough to cause problems with a multitude of medications. Grapefruit juice blocks the enzymes that break down certain medications. This causes the medication to have higher blood concentrations. It’s better to not ingest grapefruits or grapefruit juice if you are taking medication.
Beyond the fatty content, preservatives and chemicals, these foods contain tyramine. Other foods containing tyramine include pickled foods or aged cheeses, chocolate, alcohol, and avocados. Tyramine interferes with a key enzyme in the body and can cause spikes in blood pressure that can be life threatening. Other interactions occur with the medications metronidazole and linezolid, which are used to treat bacterial infections.
High fiber foods
Eating a food rich in fiber within an hour of taking medications can reduce the amount of medication that gets into your body. The fiber absorbs it and transports it through your digestive tract without giving the medication the opportunity to be absorbed into the body. Sometimes it’s better to take these medications, especially thyroid medications, at night.
The calcium in dairy (milk, yogurt, and cheese) as well as calcium from supplements prevents the body from absorbing drugs like tetracycline and doxycycline. This increases their concentrations in the digestive tract and can worsen any upset stomach caused by the medications.
Coffee, tea, or chocolate can increase the stimulant effects of ADHD medications and can decrease the effects of sleep medications. These foods can also worsen the nervousness that you may feel when taking bronchodialtors.